Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 15, NWS Tucson, AZ

July 9, 2018Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 9, 2018, 6:45 PM MST for Pima County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2018, 6:45 PM MST (01:45 UTC)
Expired
Jul 9, 2018, 7:30 PM MST
In force
45 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 141 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 1.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
2329 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

807 
WUUS55 KTWC 100145
SVRTWC
AZC019-100230-
/O.NEW.KTWC.SV.W.0015.180710T0145Z-180710T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
645 PM MST MON JUL 9 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pima County in southeastern Arizona...

* Until 730 PM MST.

* At 645 PM MST, a severe thunderstorm was located over Ajo, or 37
  miles south of Gila Bend, moving west at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Ajo, Charco 27 and Why. 

This includes the following highways...
 Route 85 between mile markers 33 and 55.
 Route 86 between mile markers 53 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3250 11254 3223 11260 3225 11302 3250 11304
TIME...MOT...LOC 0145Z 067DEG 28KT 3242 11285 

HAIL...0.75IN
WIND...60MPH
 
$$

GL
2 follow-up statements
573 
WWUS55 KTWC 100200
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
700 PM MST MON JUL 9 2018

AZC019-100230-
/O.CON.KTWC.SV.W.0015.000000T0000Z-180710T0230Z/
Pima-
700 PM MST MON JUL 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MST
FOR NORTHWESTERN PIMA COUNTY...

At 700 PM MST, a severe thunderstorm was located near Ajo, or 41
miles south of Gila Bend, moving southwest at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ajo, Charco 27 and Why. 

This includes the following highways...
 Route 85 between mile markers 33 and 55.
 Route 86 between mile markers 53 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3250 11254 3223 11260 3225 11302 3250 11304
TIME...MOT...LOC 0200Z 062DEG 19KT 3239 11292 

HAIL...0.75IN
WIND...60MPH
 
$$

GL
071 
WWUS55 KTWC 100226
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
726 PM MST MON JUL 9 2018

AZC019-100236-
/O.EXP.KTWC.SV.W.0015.000000T0000Z-180710T0230Z/
Pima-
726 PM MST MON JUL 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PIMA COUNTY WILL
EXPIRE AT 730 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3250 11254 3223 11260 3225 11302 3250 11304
TIME...MOT...LOC 0226Z 067DEG 28KT 3232 11311 

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:00 PM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 9, 2:00 PM MST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
200 PM MST Mon Jul 9 2018

.SYNOPSIS...Plentiful moisture will remain over the region through
next weekend resulting in multiple rounds of thunderstorms and
showers. Some Thunderstorms will generate strong winds and heavy
rainfall. Due to the increase in clouds and showers, temperatures
will run several degrees below normal through the week.

&&

.DISCUSSION...A favorable flow pattern and deep moisture needed for
thunderstorms will remain in place this week. Already starting to
see scattered showers and thunderstorms across the area this
afternoon as an upper low/inverted trough was aiding in the
development today. Strong thunderstorm winds and locally heavy
rainfall will be the main concerns through this evening. The upper
low/inverted trough will track westward helping sustain showers and
thunderstorms overnight tonight. The inverted trough should be
extending over western Arizona by tomorrow afternoon with the
steering flow becoming more southerly over the area. The combination
of anticipated cloudiness, some lingering showers, and the position
of the trough axis should delay the redevelopment of thunderstorms
on Tuesday. Another upper low centered over central Oklahoma will
drift westward tonight and Tuesday, complicating the flow pattern a
bit Wednesday into Friday. Overall, though, the large scale pattern
will favor daily showers and thunderstorms with day-to-day
variations in the area of most activity. Otherwise, rain chances and
cloudiness will help keep daytime temperatures a few degrees below
normal this week.

&&

.AVIATION...Valid through 11/00Z.
Scattered -TSRA/-SHRA this afternoon into this evening with storms
propagating to the west. Additional area of -SHRA/TS later tonight
into early Tuesday morning mainly east of KTUS. In the late
morning/early afternoon Tuesday expect another round of -TSRA/-SHRA
area wide. Clouds will be SCT-BKN at 8k-10k ft AGL with BKN clouds
above 20k ft AGL. Occasional MVFR ceilings near -TSRA with gusts up
to 45 kts possible. Outside of thunderstorm winds, sfc winds will be
out of the east/southeast at 8-15 kts with some afternoon gusts.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Moisture will remain high during the next 7 days.
Scattered showers and thunderstorms area-wide each day with storms
lingering into the overnight hours. 20 ft surface winds will
generally be 15 mph or less from an easterly direction through
Tuesday, and thereafter follow a more typical diurnal pattern. In
the vicinity of thunderstorms expect strong and variable winds.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 9, 12:51 PM MST, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1251 PM MST MON JUL 9 2018

AZZ504>506-092030-
Southeast Pinal County including Kearny/Mammoth/Oracle-Tucson Metro
Area including Tucson/Green Valley/Marana/Vail-South Central Pinal
County including Eloy/Picacho Peak State Park-
1251 PM MST MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND
SOUTHEASTERN PINAL COUNTIES UNTIL 130 PM MST...

At 1249 PM MST, Doppler radar was tracking a strong thunderstorm near
Tortolita, or 7 miles northwest of Oro Valley, moving southwest at 10
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Marana, Tortolita, Casas Adobes, Avra Valley, Picture Rocks, and
Dove Mountain.

LAT...LON 3258 11112 3251 11092 3223 11107 3234 11136
TIME...MOT...LOC 1949Z 027DEG 10KT 3248 11107

HARDIN
Special weather statement, Jul 9, 1:17 PM MST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
117 PM MST MON JUL 9 2018

AZZ502-503-515-092100-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
117 PM MST MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
200 PM MST...

At 114 PM MST, Doppler radar was tracking a line of strong
thunderstorms from south of Kitt Peak to Newfield along the
International Border. This line of storms was moving west
at 20 mph.

Wind gusts up to 50 mph will be possible with this line of
thunderstorms.

Locations impacted include...
Kitt Peak, Topawa, South Komelik, Sasabe, San Miguel, Junction Of
Highway 286 And Arivaca Road, Little Tucson, Choulic, Fresnal Canyon
and Vamori.

LAT...LON 3188 11132 3147 11148 3163 11195 3199 11178
      3202 11148
TIME...MOT...LOC 2014Z 097DEG 16KT 3173 11152

Zell
Special weather statement, Jul 9, 2:12 PM MST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
212 PM MST MON JUL 9 2018

AZZ502-503-515-092215-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
212 PM MST MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 315 PM
MST...

At 210 PM MST, Doppler radar was tracking a line of strong
thunderstorms from Kitt Peak south to the International Border. This
line of thunderstorms was moving west at 20 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Sells, Kitt Peak, Santa Rosa Ranch, Little Tucson, Pan Tak, Vamori,
Topawa, South Komelik, Big Fields, San Miguel, Cowlic, Artesa,
Choulic, Comobabi, Nolic, Fresnal Canyon and San Isidro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3196 11155 3154 11169 3170 11218 3214 11207
      3216 11153
TIME...MOT...LOC 2110Z 086DEG 16KT 3185 11169

Zell
Special weather statement, Jul 9, 3:20 PM MST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
320 PM MST MON JUL 9 2018

AZZ503-504-092245-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
320 PM MST MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
345 PM MST...

At 320 PM MST, Doppler radar was tracking a strong thunderstorm over
Drexel-Alvernon, or 7 miles south of Tucson, moving west at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tucson, Green Valley, Sahuarita, East Sahuarita, Littletown, Drexel
Heights, Summit, Drexel-Alvernon, Tanque Verde, Valencia West, Tucson
Estates, South Tucson, Rita Ranch, Davis-Monthan Air Force Base, San
Xavier Mission, Tucson International Airport and Corona De Tucson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3226 11078 3189 11077 3190 11113 3221 11107
TIME...MOT...LOC 2220Z 085DEG 10KT 3214 11090

GL
Special weather statement, Jul 9, 3:54 PM MST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Tucson AZ
354 PM MST MON JUL 9 2018

AZZ503-504-092345-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
354 PM MST MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
445 PM MST...

At 353 PM MST, Doppler radar was tracking a strong thunderstorm near
Drexel Heights, or 12 miles southwest of Tucson, moving west at 25
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tucson, Sahuarita, Drexel Heights, Valencia West, Summit, Tucson
Estates, South Tucson, San Xavier Mission, Ryan Field and Tucson
International Airport.

LAT...LON 3226 11094 3199 11090 3196 11120 3223 11120
TIME...MOT...LOC 2253Z 078DEG 21KT 3209 11107

GL
Special weather statement, Jul 9, 6:08 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
608 PM MST MON JUL 9 2018

AZZ501-502-100200-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
608 PM MST MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
700 PM MST...

At 607 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles east of Ajo, or 34 miles south of Gila Bend, moving west at 15
to 20 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm, followed by heavy rain.

Locations impacted include...
Ajo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3250 11302 3251 11266 3250 11252 3234 11250
      3227 11304
TIME...MOT...LOC 0107Z 090DEG 14KT 3246 11262

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:08 PM MSTSpecial Weather StatementTWC52 min
Jul 9, 7:15 PM MSTAreal Flood AdvisoryTWCPima90 min
Jul 10, 1:27 PM MSTSpecial Weather StatementTWCPima33 min
Jul 10, 1:29 PM MSTSpecial Weather StatementTWCSanta Cruz46 min
Jul 10, 1:40 PM MSTSpecial Weather StatementTWC35 min
Jul 10, 1:45 PM MSTSevere Thunderstorm WarningTWCPima, Pinal45 min
Jul 10, 1:58 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 10, 2:08 PM MSTFlash Flood WarningTWCPima3 hr
Jul 10, 2:29 PM MSTSevere Thunderstorm WarningTWCPima, Pinal25 min
Jul 10, 3:50 PM MSTAreal Flood AdvisoryTWCPima85 min
Jul 10, 3:57 PM MSTFlash Flood WarningTWCPinal93 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.